Alert archive / Oregon / Red Flag Warnings in 2021
Red Flag Warning 16, NWS Pendleton, OR
NWS Pendleton, OR issued this red flag warning at Sep 9, 2021, 3:43 AM PDT. It took effect at Sep 9, 2021, 3:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2021, 3:43 AM PDT (10:43 UTC)
- In effect from
- Sep 9, 2021, 3:00 PM PDT
- Expired
- Sep 10, 2021, 12:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Pendleton, OR
The text
As transmitted.
057 WWUS86 KPDT 091043 RFWPDT URGENT - FIRE WEATHER MESSAGE National Weather Service Pendleton OR 343 AM PDT Thu Sep 9 2021 ...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING LATE THIS AFTERNOON THROUGH THIS EVENING... .A strong Pacific front will bring scattered showers and thunderstorms to central and northeast Oregon beginning late this afternoon into this evening, then continuing through Friday night. This area has experienced a prolonged period of dry conditions, and the fuels remain exceptionally dry. Hot afternoon temperatures and low humidities will result in the initial thunderstorms carrying the potential for a few dry lightning strikes, which may yield new fire starts. The potential for heavy rainfall will increase overnight tonight and into the day on Friday, limiting the risk of any new fire starts despite a continued risk of thunderstorms. ORZ611-640-642-644-645-100000- /O.UPG.KPDT.FW.A.0013.210909T2200Z-210910T2200Z/ /O.NEW.KPDT.FW.W.0016.210909T2200Z-210910T0700Z/ Deschutes National Forest - minus Sisters Ranger District- Central Mountains of Oregon- Southern Blue and Strawberry Mountains-Central Blue Mountains- Wallowa District- 343 AM PDT Thu Sep 9 2021 ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES OR611, OR640, OR642, OR644, AND OR645... The National Weather Service in Pendleton has issued a Red Flag Warning for abundant lightning, which is in effect from 3 PM this afternoon to midnight PDT tonight. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 611 Deschutes National Forest -minus Sisters Ranger District, 640 Central Mountains of Oregon, 642 Southern Blue and Strawberry Mountains, 644 Central Blue Mountains and 645 Wallowa District. * IMPACTS...Although some storms will bring heavy downpours, there is a potential for new fire starts at the onset of lightning...or new starts outside the core of the heavy rain. This will be most likely late this afternoon through this evening. * THUNDERSTORMS...Frequent lightning is possible with the lightning activity level of 3. A few dry lightning strikes may also occur. * OUTFLOW WINDS...Gusty and erratic winds are always possible with thunderstorms. The storms will be capable of 30 to 40 mph outflow winds that may enhance the spread of new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination dry surface fuels and abundant lightning may lead to new fire starts. Gusty thunderstorm winds may also lead to increased fire spread potential for any existing or new fires. && $$
2 follow-up statements
253 WWUS86 KPDT 092116 RFWPDT URGENT - FIRE WEATHER MESSAGE National Weather Service Pendleton OR 216 PM PDT Thu Sep 9 2021 ...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING LATE THIS AFTERNOON THROUGH THIS EVENING... .A strong Pacific front will bring scattered showers and thunderstorms to central and northeast Oregon beginning late this afternoon into this evening, then continuing through Friday night. This area has experienced a prolonged period of dry conditions, and the fuels remain exceptionally dry. Hot afternoon temperatures and low humidities will result in the initial thunderstorms carrying the potential for a few dry lightning strikes, which may yield new fire starts. The potential for heavy rainfall will increase overnight tonight and into the day on Friday, limiting the risk of any new fire starts despite a continued risk of thunderstorms. ORZ611-640-642-644-645-100700- /O.CON.KPDT.FW.W.0016.210909T2200Z-210910T0700Z/ Deschutes National Forest - minus Sisters Ranger District- Central Mountains of Oregon- Southern Blue and Strawberry Mountains-Central Blue Mountains- Wallowa District- 216 PM PDT Thu Sep 9 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES OR611, OR640, OR642, OR644, AND OR645... * AFFECTED AREA...Fire Weather Zones 611 Deschutes National Forest -minus Sisters Ranger District, 640 Central Mountains of Oregon, 642 Southern Blue and Strawberry Mountains, 644 Central Blue Mountains and 645 Wallowa District. * IMPACTS...Although some storms will bring heavy downpours, there is a potential for new fire starts at the onset of lightning...or new starts outside the core of the heavy rain. This will be most likely late this afternoon through this evening. * THUNDERSTORMS...Frequent lightning is possible with the lightning activity level of 3. A few dry lightning strikes may also occur. * OUTFLOW WINDS...Gusty and erratic winds are always possible with thunderstorms. The storms will be capable of 30 to 40 mph outflow winds that may enhance the spread of new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination dry surface fuels and abundant lightning may lead to new fire starts. Gusty thunderstorm winds may also lead to increased fire spread potential for any existing or new fires. && $$
621 WWUS86 KPDT 100642 RFWPDT URGENT - FIRE WEATHER MESSAGE National Weather Service Pendleton OR 1142 PM PDT Thu Sep 9 2021 ORZ611-640-642-644-645-100745- /O.EXP.KPDT.FW.W.0016.000000T0000Z-210910T0700Z/ Deschutes National Forest - minus Sisters Ranger District- Central Mountains of Oregon- Southern Blue and Strawberry Mountains-Central Blue Mountains- Wallowa District- 1142 PM PDT Thu Sep 9 2021 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT PDT TONIGHT FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES OR611, OR640, OR642, OR644, AND OR645... Showers will continue overnight into Friday, but the lightning threat has diminished. Therefore, the red flag warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Sep 9, 3:23 AM PDT, 20 minutes earlier.
Area forecast discussion, Sep 9, 3:23 AM PDT, 20 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
323 AM PDT Thu Sep 9 2021
.SHORT TERM...Today through Friday Night...
A period of active weather is set to affect the region over the
next 48 hours as a potent upper storm system moves across the
region. Deterministic and ensemble solutions have come into much
better agreement with this feature over the last 24 to 36 hours,
with a slower, deeper, and ultimately wetter trend observed. This
should come as good news with perhaps the best chance at a decent
rain we have seen going back to March.
For the remainder of the morning, rather warm morning
temperatures are expected to persist thanks to the persistent
upper ridging extending from the southwest U.S. Rapid warming will
ensue after sunrise with another warm to hot day and highs
forecast to reach the upper 80s to mid 90s once again. This should
be the last such hot day for some time. By this afternoon, a
plume of increasing moisture riding mid and upper level
southwesterly flow will result in modest instability and the
potential for a few thunderstorms mainly from south central
through central and eastern Oregon. Given the hot temperatures, a
few lightning strikes could occur before much precipitation
reaches the ground. This could result in new fire starts.
Thankfully, moisture will be on the rise tonight into Friday with
chances for wetting rain climbing rapidly. Any fires that do
manage to get going late this afternoon and evening should get
some assistance via moderate to potentially heavy rain tonight.
From tonight into Friday, the upper level system will encroach
further on the region, bringing strong upper forcing and an
impressive moist plume with it. With PWATs up to 1-1.5 inches, or
some 150-200 percent of normal, the potential for wetting and
possibly heavy rains will increase markedly late tonight through
Friday. The latest ECMWF Extreme Forecast Index depicts a rather
large are of EFI values of 0.8 to 0.95, indicating the potential
for unusually heavy rainfall, most notably over the mountains of
central and northeast Oregon. Shift of tails, which indicates just
how extreme the event might be, have risen to 2 over a fairly
large area, so there does appear to be some chance at rather
impressive rainfall totals with this event. Assessing
precipitation potential, many areas look to pick up on some
beneficial rains with widespread totals of 0.25 to 0.5 inches,
some areas may see totals as high as 1 to 2 inches where
thunderstorms train over the same areas, which could result in a
localized flood threat. This would be especially true for any burn
scars from recent wildfires. In addition the heavy rain threat,
there does appear to be a limited risk of a few strong to
marginally severe storms Friday afternoon and evening as heating
leads to modest instability. This potential appears most likely
across parts of eastern Oregon where greater instability will
reside. Any stronger storms could produce gusty winds and small
hail, but heavy rains and lightning look to be the main threats.
Showers and storms should gradually shift eastward overnight
Friday night, setting us up for a drier and cooler weekend. In
fact, temperatures may even dip below normal for the first time in
a while. Austin/79
.LONG TERM...
Saturday through Wednesday...The models are generally in good
agreement with the main details during the extended period. Dry
westerly flow will prevail during this time. There is more
disagreement with the finer details. For instance, on Monday, the
ECMWF continues to have a stronger shortwave and a deeper trough
move into southern Oregon/northern California than the rest of the
guidance. However, even with the ECMWF solution, there is little
impact on sensible weather. There is little support for the
stronger ECMWF solution among the other models or the ensemble
clusters, with more of them favoring a more zonal flow pattern.
By Wednesday, the ECMWF is once again showing another weak trough
moving across the region, while the GFS remains zonal. However,
despite the flow differences during this time, the models agree
with some precipitation approaching mainly the Washington coast
associated with low pressure. These light showers could make it on
the east side of the Cascades Wednesday into Wednesday night.
That is probably the only chance of any rain during the extended
period.
Temperatures will be much closer to seasonal, with highs mainly
in the mid to upper 70s, to around 80 in the Basin. Overnight lows
will be in the 40s and 50s. 77
&&
.FIRE WEATHER...
A strong storm system will bring increasing chances for
thunderstorms to much of southern, central and eastern Oregon and
southeast Washington over the next 24-36 hours. At the onset of
this activity, with hot temperatures and low humidities, there
will be the potential for lightning strikes with little if any
precipitation reaching the ground. This risk appears maximized
late this afternoon through this evening, and a Red Flag Warning
has been issued to account for it. Thunderstorm potential will
remain overnight tonight and through the day on Friday, but the
potential for wetting rains will increase substantially,
mitigating the risk of new fire starts due to lightning. Austin/79
&&
AVIATION...06z TAFs...Smoke is starting to clear out across the
region for the evening, though some lingering haze may remain
across the region, particularly for areas like RDM. Light winds
overnight becoming breezy again tomorrow as a shortwave moves
through, with TSRA moving across RDM/BDN and across the Blues by
the end of the TAF period. Goatley/87
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 88 58 70 49 / 0 20 80 40
ALW 90 62 74 55 / 10 10 80 40
PSC 90 64 74 55 / 0 10 60 20
YKM 88 58 74 48 / 0 0 30 10
HRI 91 63 74 54 / 0 20 60 20
ELN 86 58 74 51 / 0 0 30 10
RDM 88 56 69 42 / 10 50 70 10
LGD 93 60 70 50 / 10 20 90 60
GCD 96 60 74 49 / 20 30 90 50
DLS 90 65 77 56 / 0 20 30 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 3 PM this afternoon to midnight PDT
tonight for ORZ611-640-642-644-645.
WA...None.
&&
SHORT TERM...79
LONG TERM....77
AVIATION...87Nearby
Red Flag Warnings in Oregon, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.